Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 136, NWS Birmingham, AL

May 21, 2012Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2012, 2:56 PM CDT for Lee County, Russell County, Alabama. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2012, 2:56 PM CDT (19:56 UTC)
Expired
May 21, 2012, 3:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Russell County, AL

What was reported inside it

TimeReportWhereRemark
May 21, 2:56 PM CDTHAIL 1Crawford, AL
May 21, 3:02 PM CDTHAIL 0.25Parkmanville, ALPEA SIZED HAIL REPORTED WITH ESTIMATED WINDS OF 50 MPH.
May 21, 3:02 PM CDTHAIL 0.755 W Ladonia, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS54 KBMX 211956
SVRBMX
ALC081-113-212030-
/O.NEW.KBMX.SV.W.0136.120521T1956Z-120521T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  EASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 330 PM CDT

* AT 253 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GRIFFEN
  MILL...OR 9 MILES SOUTHWEST OF SMITHS...AND MOVING SOUTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL COUNTY SPORTS COMPLEX...SEALE...CRAWFORD...PARKMANVILLE...
  PHENIX DRAG STRIP...FORT MITCHELL...UCHEE CREEK AND FORT MITCHELL
  ACTIVITY CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3216 8518 3249 8532 3253 8517 3235 8499
      3233 8500 3232 8497 3229 8494
TIME...MOT...LOC 1956Z 327DEG 23KT 3246 8522

$$

JD/02
1 follow-up statement
230 
WWUS54 KBMX 212007
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON MAY 21 2012

ALC081-212017-
/O.CAN.KBMX.SV.W.0136.000000T0000Z-120521T2030Z/
LEE AL-
307 PM CDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3216 8518 3246 8531 3247 8511 3235 8499
      3233 8500 3232 8497 3229 8494
TIME...MOT...LOC 2007Z 327DEG 23KT 3240 8517

$$

ALC113-212030-
/O.CON.KBMX.SV.W.0136.000000T0000Z-120521T2030Z/
RUSSELL AL-
307 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
RUSSELL COUNTY UNTIL 330 PM CDT...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF LADONIA...OR 10 MILES SOUTHWEST OF SMITHS...MOVING SOUTHEAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  RUSSELL COUNTY SPORTS COMPLEX...SEALE...PARKMANVILLE...PHENIX DRAG
  STRIP...FORT MITCHELL...UCHEE CREEK AND FORT MITCHELL ACTIVITY
  CENTER.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3216 8518 3246 8531 3247 8511 3235 8499
      3233 8500 3232 8497 3229 8494
TIME...MOT...LOC 2007Z 327DEG 23KT 3240 8517

$$

JD/02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:54 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 21, 11:54 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 AM CDT MON MAY 21 2012

.UPDATE...
FOR MORNING FORECAST AND AVIATION.

&&

.DISCUSSION...

UPDATED TO RAISE HIGH TEMPERATURES A TAD ACROSS THE SOUTH WHERE WE
HAVE HAD AMPLE SUNSHINE THIS MORNING AND ARE SURPASSING GUIDANCE
SO FAR. COULD POSSIBLY BREAK 90 IN A FEW SPOTS ACROSS THE SOUTH
UNLESS POP UP TSTORMS GET IN THE WAY. THAT SAID...EXPECT SHOWER
ACTIVITY TO INCREASE IN THE AFTERNOON WITH HEATING AHEAD OF OUR
FRONTAL SYSTEM. STILL EXPECTING FOR THE MOST PART STORMS SHOULD
REMAIN BELOW SEVERE LIMITS. UPDATE ALREADY OUT.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS NOW WITH ONLY A FEW ISOLATED TSRA ACROSS CENTRAL
ALABAMA AT THIS TIME. EXPECT THAT ACTIVITY TO BECOME MORE
WIDESPREAD THIS AFTERNOON MAINLY NORTH OF I-85 M0RE SCATTERED
SOUTH WITH APPROACH OF UPPER SHORTWAVE AHEAD OF SURFACE FRONT. FOG
OVERNIGHT WILL BE HIGHLY DEPENDENT ON WHERE AND HOW MUCH RAIN TAF
SITES RECEIVE AND IF WE CLEAR OUT SOON ENOUGH TO RADIATE DOWN. SO FOG
CONFIDENCE STILL LOW FOR LATE.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 457 AM CDT MON MAY 21 2012/

DISCUSSION...

A WEAK COLD FRONT WILL SAG INTO THE AREA TODAY FROM THE NORTH...
BRINGING WITH IT DECENT RAIN CHANCES TO THE NORTHERN HALF OF
CENTRAL ALABAMA. ONGOING SHOWERS AND THUNDERSTORMS THIS MORNING
ARE BEING AIDED BY BROAD UPPER LEVEL LIFT THANKS TO AN UPPER
TROUGH TO OUR NORTH IN THE UPPER MISSISSIPPI VALLEY AND SEVERAL
SHORTWAVE TROUGHS ROTATING THROUGH THE BASE OF THE LONGWAVE
TROUGH. A CLUSTER OF THUNDERSTORMS IN TENNESSEE YESTERDAY
GENERATED AN OUTFLOW BOUNDARY BARELY EVIDENT ON RADAR THAT IS
RACING FROM NORTHWEST TO SOUTHEAST AROUND 25 MPH THIS MORNING
ACROSS CENTRAL ALABAMA. IN ADDITION TO THE FRONT... THIS BOUNDARY
COULD SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON.

WHILE INSTABILITY TODAY LOOKS DECENT... WITH FORECAST SURFACE
BASED CAPE VALUES THIS AFTERNOON MAXIMIZED AROUND 2000 J/KG ACROSS
OUR NORTHERN COUNTIES... THE SHEAR IS ANEMIC... GENERALLY LESS
THAN 15 KTS 0-6 KM BULK SHEAR. THEREFORE... EXPECT THE SEVERE
WEATHER THREAT TO BE MINIMAL. THERE COULD BE A PULSE STRONG OR
MARGINALLY SEVERE STORM LATE THIS AFTERNOON... SIMILAR TO
YESTERDAY... BUT THE CHANCE APPEARS TOO LOW TO MENTION IN THE HWO.

DUE TO ITS WEAK NATURE AND THE MAIN UPPER TROUGH LOCATED UP IN
CANADA... THE COLD FRONT WILL NOT SWEEP THE NEAR SURFACE MOISTURE
OUT OF THE AREA TUESDAY. 0-6 KM BULK SHEAR ACTUALLY APPEARS TO BE
SLIGHTLY HIGHER TUESDAY FOR THE EASTERN HALF OF CENTRAL ALABAMA...
20 TO 30 KTS THANKS TO A SECOND SHORTWAVE TROUGH... AND FORECAST
CAPE OF 1000-1500 J/KG WOULD BE SUFFICIENT FOR THUNDERSTORMS.
THIS SECOND SHORTWAVE TROUGH IS FORECAST BY BOTH THE GFS AND THE
ECMWF TO EJECT SOUTHEASTWARD INTO THE AREA AND AWAY FROM THE LONGWAVE
TROUGH MOVING INTO CANADA TUESDAY AFTERNOON. THIS WILL PLACE
EASTERN ALABAMA IN A REGION WITH COLDER TEMPS ALOFT THAN IS
TYPICAL FOR THIS TIME OF YEAR. FOR EXAMPLE... 500 MB TEMPS WILL BE
IN THE -15 TO -17 DEGREE CELSIUS RANGE. THIS SUGGESTS THERE MIGHT
BE A LARGE HAIL THREAT ACROSS EAST ALABAMA IF ANY STRONG STORM CAN
FORM. HOWEVER... THE LACK OF A SURFACE FORCING MECHANISM LOWERS
THE RISK FOR WIDESPREAD SEVERE WEATHER TUESDAY... SO DECIDED NOT
TO INCLUDE SEVERE WEATHER WORDING IN THE HWO FOR TUESDAY AT THIS
TIME.

THE FRONT WILL MOVE THROUGH THE REST OF THE AREA BY TUESDAY NIGHT
BEFORE IT WASHES OUT... AND THEN OUR RAIN CHANCES EFFECTIVELY END
FOR THE REMAINDER OF THE FORECAST PERIOD. TUESDAY SHOULD PROVIDE A
BRIEF BREAK TEMPERATURE-WISE... AS HIGHS SHOULD ONLY GET INTO THE
UPPER 70S AND LOWER 80S... BEFORE AN UPPER RIDGE DEVELOPS TOWARDS
THE END OF THE WEEK... AND THEN SITS ON TOP OF THE DEEP SOUTH.
HIGHS LOOK TO REACH THE LOW TO MID 90S BY THE WEEKEND.

77/GLEASON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     86  62  80  54  85 /  60  30  30  10  10
ANNISTON    88  63  82  57  86 /  50  30  30  10  10
BIRMINGHAM  86  65  81  58  87 /  60  30  20  10  10
TUSCALOOSA  88  64  83  58  88 /  60  30  20  10  10
CALERA      88  65  83  59  87 /  50  30  20  10  10
AUBURN      88  65  84  64  87 /  20  30  30  10  10
MONTGOMERY  91  64  85  63  89 /  30  30  30  10  10
TROY        90  64  85  60  89 /  20  30  30  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/77
Hazardous weather outlook, May 21, 11:37 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CDT MON MAY 21 2012

ALZ011>015-017>050-221737-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1137 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

In the hours before

Local storm report, May 21, 2:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HAYNEVILLE              32.18N 86.58W
05/21/2012  E0.88 INCH       LOWNDES            AL   EMERGENCY MNGR

            PEA TO 5 CENT HAIL

&&

MBAER
Special weather statement, May 21, 2:13 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT MON MAY 21 2012

ALZ041-042-212000-
AUTAUGA AL-LOWNDES AL-
213 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AUTAUGA AND EASTERN
LOWNDES COUNTIES UNTIL 300 PM CDT...

AT 211 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VIDA JUNCTION TO
HAYNEVILLE...AND MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FORT DEPOSIT...
  LOWNDES COUNTY AIRPORT...
  BOOTH...
  LOGAN...
  AUTAUGA COUNTY AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3197 8667 3262 8677 3268 8655 3237 8649
      3234 8650 3234 8649 3232 8648 3230 8649
      3227 8648 3225 8641 3196 8640
TIME...MOT...LOC 1913Z 297DEG 16KT 3254 8665 3213 8653

JD/02
Local storm report, May 21, 2:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             OPELIKA                 32.65N 85.38W
05/21/2012  M0.88 INCH       LEE                AL   EMERGENCY MNGR

&&

MBAER
Local storm report, May 21, 2:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             LAFAYETTE               32.90N 85.40W
05/21/2012  M0.25 INCH       CHAMBERS           AL   EMERGENCY MNGR

&&

MBAER
Local storm report, May 21, 2:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             OPELIKA                 32.65N 85.38W
05/21/2012  M1.00 INCH       LEE                AL   PUBLIC

            UPWARDS TO 25 CENT HAIL. AT I85 AND SR51.

&&

MBAER
Special weather statement, May 21, 2:51 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT MON MAY 21 2012

ALZ047-048-212030-
LEE AL-RUSSELL AL-
251 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL AND SOUTHERN LEE
COUNTIES UNTIL 330 PM CDT...

AT 248 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GRIFFEN MILL...OR 11 MILES SOUTHEAST OF OPELIKA...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RUSSELL COUNTY SPORTS COMPLEX...
  SEALE...
  CRAWFORD...
  PARKMANVILLE...
  HATCHECHUBBE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3208 8519 3210 8522 3254 8537 3257 8519
      3224 8499
TIME...MOT...LOC 1951Z 335DEG 24KT 3250 8528

JD/02

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:24 AM CDTSpecial Weather StatementBMXAutauga51 min
May 21, 12:16 PM CDTSpecial Weather StatementBMXMontgomery59 min
May 21, 12:57 PM CDTSpecial Weather StatementBMXMacon, Montgomery48 min
May 21, 1:28 PM CDTSpecial Weather StatementBMXAutauga47 min
May 21, 2:13 PM CDTSpecial Weather StatementBMXAutauga, Lowndes47 min
May 21, 2:19 PM CDTSevere Thunderstorm WarningBMXChambers, Lee26 min
May 21, 2:51 PM CDTSpecial Weather StatementBMXRussell39 min
May 21, 3:18 PM CDTSpecial Weather StatementBMXChambers42 min
May 21, 3:29 PM CDTSpecial Weather StatementBMXWinston46 min
May 21, 3:31 PM CDTSpecial Weather StatementBMXTallapoosa44 min
May 21, 3:56 PM CDTSpecial Weather StatementBMXChambers49 min
May 21, 4:12 PM CDTSpecial Weather StatementBMXTallapoosa48 min
May 21, 4:36 PM CDTSpecial Weather StatementBMXTalladega39 min
May 21, 4:57 PM CDTSpecial Weather StatementBMXChambers48 min
May 21, 5:31 PM CDTSpecial Weather StatementBMXJefferson29 min
May 21, 5:42 PM CDTSpecial Weather StatementBMXCherokee48 min
May 21, 5:52 PM CDTSpecial Weather StatementBMXAutauga38 min
May 21, 6:36 PM CDTSpecial Weather StatementBMXEtowah24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.